Iowa, 2021

Drought in Iowa, February 1 to 23, 2021

February 1 to 23, 2021 · NWS DMX · 6 events in 6 counties and zones

Severe drought conditions eased by late February with above normal precipitation.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Severe drought conditions eased by late February with above normal precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 31, 11:48 PM CST, 12 minutes earlier.

Area forecast discussion, Jan 31, 11:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1148 PM CST Sun Jan 31 2021

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 308 PM CST Sun Jan 31 2021

Today through Wednesday:

The center of the low pressure system that brought light snow and
freezing rain to central and eastern Iowa this morning has moved
into the southern Great Lakes Region this afternoon. The system has
become vertically stacked, CVA has halted and thus have seen a
considerable slow down in the propagation speed of the system. Iowa
remains on the backside of the cyclonic flow, which will keep all of
the state in under overcast sky cover for the rest of the evening.
With overcast skies though, temperatures will not drop by much this
evening. Most of the precipitation will push out of the area by
evening if any is still on going through the late afternoon. Strong
southerly flow east of the Rockies will aid in amplifying a thermal
ridge for the start of the work week. Although there does appear to
be a kicker trough developing over the northern Pacific, the forcing
is still quite far away and thus the thermal ridge axis will
propagate at a slow pace across the central Plains. For Monday and
Tuesday, mid to upper-level flow will be northwesterly downstream
from the ridge axis. This should favor an AVA regime promoting
subsidence and surface high pressure development. Expect gradual
clearing of clouds with this through Monday and Tuesday, though left
over moisture from this previous may system not be completely
advected away. While not completely overcast, still expect typical
February cloud cover to stick around. Tuesday and Wednesday as the
ridge axis continues to move across the central Plains, low-level
flow will turn southwesterly and promote WAA. Tuesday and Wednesday,
temperatures will steadily increase, with southwest Iowa perhaps
reaching the mid to upper 40s by Wednesday. Wednesday evening, a
trough comes ashore along the western CONUS, and at the current
moment model guidance is suggesting a split flow regime. This turns
the quiet weather pattern active for Thursday and Friday.

Thursday and Friday:

After the long-wave trough comes ashore, a southerly jet max
develops and digs toward the desert southwest, while a northerly jet
max will races across the southern Canadian Prairie Provinces. Lee
Cyclogenesis is depicted in both 12z GFS and ECMWF with both of
these features. Thursday morning, low-level flow will remain
southerly. With the two waves and surface cyclones increasing
convergence, expect rain showers early on with enhanced isentropic
ascent. What happens later in the afternoon on Thursday is still
difficult to depict. The northern cyclone is forecast to remain
further eastward than the southern cyclone, and when this happens
CAA begins across the northwest forecast area Thursday afternoon.
Southeast portions of the forecast area though will still have WAA
ongoing ahead of the southern feature. The one change with the 12z
model cycles is that that southern cyclone now takes a track further
north, with the center moving across Missouri. As a result, the
deformation zone with this cyclone moves closer to Iowa, providing
better forcing for precipitation. However, with the other low
pressure to the north, it is hard to determine how the strong CAA
will interact with this. Most members in the ensemble suites do have
a decent amount of QPF across the area Thursday through Friday, and
thus have placed POPs across the entire forecast area for the bulk
of Thursday and Friday. If the track continues northward for the
southern cyclone, hazardous travel impacts could begin due to
accumulating snow and gusty winds. The strong push of CAA should
promote a transition to all snow, but early on there could be
potential for some kind of mixed precipitation. How the two systems
interact with each other and impact their tracks will largely
control the thermal profile and the favorable p-type.

Next Weekend:

After the long-wave trough moves through, strong northerly flow will
bring in Arctic air to most of the Midwest. Temperatures next
weekend may struggle to reach above 0F. With gusty winds, wind
chills may be an issue in the overnight and early morning hours of
next weekend.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1144 PM CST Sun Jan 31 2021

MVFR to periodic IFR ceilings to persist for the majority of the
TAF period. High pressure continues to build into the region on
Monday and helps to strengthen the inversion through the day
Monday. Thus, the current stratus deck will linger through at
least Monday night before the inversion weakens. Until then,
confident to keep the MVFR stratus.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Krull
AVIATION...Podrazik
Hazardous weather outlook, Jan 31, 2:44 PM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
244 PM CST Sun Jan 31 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011400-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
244 PM CST Sun Jan 31 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong winds and accumulating snowfall are possible on Thursday,
and may result in blowing snow and hazardous travel. However,
confidence is relatively low at this time. Bitter, perhaps
dangerously cold temperatures also appear increasingly likely next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lee

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Adair

When
February 1, 12:00 AM CST to February 23, 8:00 AM CST
Where
Adair forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Severe drought ended across northern portions of Adair county as above normal precipitation fell during much of February.

Drought, Cass

When
February 1, 12:00 AM CST to February 23, 8:00 AM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Severe drought ended across northern portions of Cass county as above normal precipitation fell during much of February.

Drought, Guthrie

When
February 1, 12:00 AM CST to February 23, 8:00 AM CST
Where
Guthrie forecast zone
Reported by
Drought Monitor
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Severe drought ended across northern portions of Guthrie county as above normal precipitation fell during much of February.

Drought, Audubon

When
February 1, 12:00 AM CST to February 23, 8:00 AM CST
Where
Audubon forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Severe drought ended across northern portions of Audubon county as above normal precipitation fell during much of February.

Drought, Calhoun

When
February 1, 12:00 AM CST to February 23, 8:00 AM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Severe drought ended across northern portions of Calhoun county as above normal precipitation fell during much of February.

Drought, Sac

When
February 1, 12:00 AM CST to February 23, 8:00 AM CST
Where
Sac forecast zone
Reported by
Drought Monitor
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Severe drought ended across northern portions of Sac county as above normal precipitation fell during much of February.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940602, 940603, 940604, 940605, 940606, 940607.